Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Springfield, MO

May 26, 2004Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at May 26, 2004, 12:49 PM CDT for Miller County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 12:49 PM CDT (17:49 UTC)
Expired
May 26, 2004, 3:45 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

The radar

The Springfield radar (KSGF), 150 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS53 KSGF 261751
FFWSGF
MOC131-262045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MILLER COUNTY IN CENTRAL MISSOURI.

* UNTIL 345 PM CDT.

* AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING
  INTO NORTHERN MILLER COUNTY.  THIS AREA HAS EXPERIENCED 
  SEVERAL ROUNDS OF THUNDERSTORM ACTIVITY OVER THE PAST 
  SEVERAL DAYS.  SOILS ARE SATURATED AND FLASH FLOODING WILL
  BE POSSIBLE OVER MAINLY NORTHERN SECTIONS OF MILLER COUNTY
  OVER THE NEXT COUPLE OF HOURS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...TUSCUMBIA...ST. ELIZABETH...ELDON...SAINT ELIZABETH...   
  OLEAN...MARYS HOME...ETTERVILLE...BAGNELL AND AURORA SPRINGS.

&&

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3842 9242 3833 9242 3832 9221 3821 9221
          3822 9263 3842 9262

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 261920
FFSSGF
MOC131-261930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT WED MAY 26 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MILLER COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

&&

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS.

LAT...LON 3825 9225 3805 9227 3820 9260 3839 9257

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 4:04 AM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, May 26, 4:04 AM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT WED MAY 26 2004

.DISCUSSION

ELEVATED CONVECTION SKIRTING THE NORTHERN CWA THIS MORNING ALONG
CONVERGENCE MAX SOMEWHERE IN THE 850 TO 700 MB LAYER ACCORDING TO
VWP AND PROFILERS. THIS ACTIVITY ALSO APPEARS TO BE ON SOUTHERN
EDGE OF WEAK CAP SHOWN IN 00Z SGF SOUNDING NEAR 700 MB. CONVECTION
SHOULD GRADUALLY FILL IN OVER MUCH OF THE CWA BEFORE NOON AS 400 MB
TO 200 MB DIVERGENCE INCREASES DRAMATICALLY WITH APPROACH OF
FAVORABLE RIGHT ENTRANCE REGION OF 300 MB JET STREAK. IR IMAGERY
SHOWS EVIDENCE OF LIFT OVER WRN KANSAS WITH THIS FEATURE, AND AS 600
MB TO 850 MB LAYER COOLS AND MOISTENS, LAPSE RATES DECREASE AND RISK
FOR SEVERE STORMS APPEARS TO DIMINISH TODAY. THINK A FEW EMBEDDED
THUNDERSTORMS STILL LIKELY WITH MODEST ELEVATED CAPES OF A FEW
HUNDRED J/KG AND DEEP UVV ASSOCIATED WITH JET DYNAMICS. THINK THAT
THREAT FOR WIDESPREAD FLOODING OVER CENTRAL MO IS MINIMAL GIVEN THAT
FOCUS FOR MOST RAIN TODAY SHOULD BE OVER SOUTHERN MO WITH AMOUNTS
GENERALLY LESS THAN ONE INCH EXPECTED SO WILL DROP FLASH FLOOD
WATCH.

PRECIP SHOULD LAST INTO THE EVENING ACROSS THE SERN CWA AS JET
STREAK MOVES OUT. THURSDAY FORECAST DIFFICULT, AS ETA FORECAST
SOUNDINGS SHOW LARGE MLCAPE OF 3500 TO 4000 J/KG DURING THE
AFTERNOON, BUT CIN OF 75 TO 100 J/KG WILL LIKELY INITIALLY LIMIT
CONVECTION. SLOW MOVING COLD FRONT IS PROGGED TO BE DRAPED ACROSS IN
AREA, SO FEEL THAT THIS COULD BE ENOUGH TO BREAK THE CAP BY LATE
AFTERNOON. BETTER CHANCES FOR WIDESPREAD CONVECTION COME IN THURSDAY
NIGHT INTO FRIDAY WITH APPROACH OF WELL DEFINED SHORTWAVE. PRECIP
SHOULD LAST INTO THE DAY FRIDAY WITH WAVE CENTERED NEAR UNO BY 00Z
SATURDAY. STRONG LONGWAVE TROUGH APPROACHES SATURDAY AND WAA
CONVECTION POSSIBLE. AS THIS TROUGH MOVES EASTWARD INTO WESTERN
KANSAS BY 00Z MONDAY, BOTH GFS AND ECMWF SHOW POSSIBILITY FOR
SIGNIFICANT SEVERE WEATHER EVENT LATE SUNDAY OVER OUR CWA.

BROWNING

&&

.AVIATION...
LOW LEVEL EASTERLY FLOW CONTINUES WITH EFFECTIVE SURFACE FRONT NOW
QUASI-STATIONARY ACROSS NORTHERN ARKANSAS. POOLING LOW LEVEL
MOISTURE WILL LIKELY MAINTAIN IFR TO LOW END MVFR CIGS/VIS CEILING
THROUGH MUCH OF THE DAY. JUST ABOVE THE SURFACE...WINDS QUICKLY VEER
INTO THE WEST...HOWEVER RELATIVELY LOW SPEED SHEAR DOES NOT WARRANT
LOW LEVEL WIND SHEAR AT THE PRESENT TIME.

WILL LIKELY DOWN PLAY PRECIPITATION CHANCES IN THE SHORT TERM IN
NEXT TAF ISSUANCES GIVEN MID LEVEL DRY LAYER WHICH CONTINUES TO
SUPPRESS CONVECTION...HOWEVER SHARPENING FRONTAL INVERSION AND
RADIATIONAL COOLING ABOVE MAY LEAD TO SOME PATCHY DENSE FOG AND
DRIZZLE OVER THE NEXT SEVERAL HOURS.

BOOKBINDER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 26, 10:22 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 AM CDT WED MAY 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1022 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF NICKELS...DAMAGING
  WIND GUSTS IN EXCESS OF 60 MPH...AND FREQUENT CLOUD TO GROUND
  LIGHTNING.

  AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH MUCH OF TODAY.

  DISCUSSION:

  A STALLED OUT FRONTAL BOUNDARY WILL REMAIN EXTENDED ACROSS EXTREME
  SOUTHEAST KANSAS AND SOUTHERN MISSOURI THROUGH MUCH OF TODAY.  STRONG
  LOW LEVEL WINDS ALONG WITH A SATURATED ATMOSPHERE WILL INDUCE SHOWERS
  AND THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF THE SURFACE FRONT.
  SUFFICIENT INSTABILITY WILL BE PRESENT FOR THE POTENTIAL FOR STRONG
  TO SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS.

  THUNDERSTORMS MAY INCREASE IN INTENSITY LATER THIS AFTERNOON AS AN
  UPPER LEVEL SPEED MAX ASSUMES A POSITION OVER THE MISSISSIPPI RIVER
  VALLEY...WHICH WILL BE CONDUCIVE FOR INCREASED LIFT ACROSS THE
  MISSOURI OZARKS.  IF CLOUD COVER ERODES OVER SOUTHERN MISSOURI
  BY THIS AFTERNOON...THEN THUNDERSTORMS MAY FORM SOUTH OF THE
  STATIONARY BOUNDARY...OVER AREAS OF EXTREME SOUTHERN MISSOURI.
  STAY TUNED TO FURTHER DISCUSSIONS AND FORECASTS ISSUED BY THE
  NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND VERY UNSTABLE AIRMASS WILL SURGE NORTHWARD INTO THE
  REGION AGAIN ON THURSDAY, AND AS A SLOW MOVING COLD FRONT
  APPROACHES LATE THURSDAY NIGHT AND FRIDAY, STRONG TO SEVERE
  THUNDERSTORMS WILL BE POSSIBLE. A VIGOROUS UPPER LEVEL STORM
  SYSTEM AND ASSOCIATED SURFACE COLD FRONT WILL SWEEP INTO THE
  REGION ON SUNDAY, BRINGING YET ANOTHER CHANCE FOR STRONG TO
  SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER

In the hours before

Local storm report, May 26, 8:39 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0839 AM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HAIL             ST ELIZABETH            38.27N 92.27W
05/26/2004  0.75 INCH        MILLER             MO   PUBLIC

AL
Local storm report, May 26, 8:42 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0842 AM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HAIL             ST ELIZABETH            38.27N 92.27W
05/26/2004  0.75 INCH        MILLER             MO   PUBLIC

AL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:50 AM CDTSevere Thunderstorm WarningSGFMiller25 min
May 26, 8:01 AM CDTSevere Thunderstorm WarningSGFCamden29 min
May 26, 8:14 AM CDTSevere Thunderstorm WarningSGFMiller46 min
May 26, 12:28 PM CDTSevere Thunderstorm WarningSGFMorgan47 min
May 26, 5:25 PM CDTSevere Thunderstorm WarningSGFMaries, Pulaski50 min
May 26, 6:08 PM CDTSevere Thunderstorm WarningSGFMiller22 min
May 26, 6:20 PM CDTSevere Thunderstorm WarningSGFMaries40 min

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.